How to Deal with Common Rashes

October 4, 2005

Rashes are among the most frustrating common conditions to treat. The course of rash varies widely and even when treatment is successful, the actual cause may remain a mystery.

Rashes are among the most frustrating common conditions to treat. The course of rash varies widely and even when treatment is successful, the actual cause may remain a mystery.

"The patient has an itchy rash for three or four days and comes into the office," said Daniel Van Durme, MD, professor and chair of the department of family medicine and rural health at the Florida State University College of Medicine at the American Academy of Family Physicians Scientific Assembly. "You see a rash on the patient's trunk and say 'Oh, you have a rash,' prescribe steroids, and the rash goes away. But there's more to rash than that."

A detailed history is vital to the successful treatment of rash. A condition that looks like pityriasis rosea that has been evident for three months is something else. At the other end of the time spectrum, patients who present with a rash less than 48 hours old may have to return a few days later because many conditions look identical in the first two days. History may also point to causes such as recurrence of childhood allergies or the development of new allergies. Dr. Durme noted that he suddenly developed an allergy to poison ivy in his 40s.

Systemic symptoms are another clue. Viral symptoms?fever, malaise, cough, runny nose, GI symptoms?suggest viral exanthema. The use of Rx or OTC drugs and herbals may indicate a drug reaction.

Historical characteristics of the lesions are also key. Are the lesions painful or painless? Puritic? Stable or spreading?

The location and distribution of lesions are equally useful. Dermatomal rash suggests herpes zoster. Rash on sun-exposed areas points to sunburn, SLE, porphyria, or drug-induced photosensitivity. Rash on areas covered by clothing could be contact dermatitis or miliaria. Rash on flexural areas might be atopic dermatitis, intertrigo, candidiasis, or T. cruris, while rash on extensor areas is more likely psoriasis or eruptive exanthomas. If the rash is truncal, think pityriasis rosea or drug eruptions.

Drug-induced maculopapular rashes typically clear a few days after stopping the drug, Dr. Durme said. If the rash appeared after use of ampicillin, it is a good idea to reassure the patient that rash does not increase risk for anaphylactic reaction on later use.

The vital exception is urticaria associated with ampicillin use. Patients with urticarial rash following ampicillin are at higher risk for an anaphylactic reaction and should not be re-challenged.

Maculopapular rashes associated with anticonvulsants such as phenytoin or carbemazepine may be the initial sign of developing hypersensitivity. The physician should watch for fever, edema, exfoliation, or bullae. "A definitive diagnosis is tough," Dr. Durme said. "Unless it is a drug the patient must take, it is usually better to suggest something along the lines of 'Let's avoid that drug in the future.'"